You are here

The Side Effects of Side Effects

“I’d rather been skinny and crazy than fat and sane.”

And that is no joke. We talk about side effects of our medications but what about the side effects we get from the side effects of your medication. I’m talking about fat. Yup. A woman’s favorite word to hate:

F A T. 

A few years ago I was dabbling with different medications trying to figure out what worked and what didn’t work. I heard that lithium can potentially make you fat but was willing to give it a try. I’ll try it and run five miles a day and bareingly to make sure I don’t fall into the fat club. But I did. It’s funny how sometime you wake up fat and have a fat day. We all know that weight comes on over a gradual period of time but sometimes it doesn’t. Sometimes you simply wake up fat and it sucks. But in this case I didn’t just wake up fat or bloated or uncomfortable in my body. I was LITHIUM FAT. Out of nowhere I had managed to blow up in weeks. And I’m talking POUNDS, like 30 in less than a month. It was terrible and I panicked. I stopped taking my medication, started starving myself and with the little food I would eat and I would contemplate bulimia when I would eat. Anything to get back to my own body. But it’s not like when you stop taking the medications the fat comes off. Nooooo. It takes weeks, months to rid yourself of the obesity and that side effect turned into a side effect from the side effect: Depression. I was supposed to take lithium to curb depression, not start it. I went on websites for support and felt like a vain woman. People were supporting each other in lithium fat clubs and I was like what?! Where is the club for people that want no support for fat? Where are the people that are not going to stand for this? Was I arrogant, weigh obsessed, boy crazy? All of it. And it brought me down to think I couldn’t just take the weight gain like so many other bipolar people seemed to do and live with it. But I couldn’t.

“I’d rather been skinny and crazy than fat and sane.” Is what I told my psychiatrist the day I went off my meds and he looked across his desk from me and said, OK.

NEXT!

But what if NEXT doesn’t help. What if next gives you another medication to cause another physical or psychological side effect. What do you do?

I’ll tell you what I do… or what I do…

Dance in your room. And then you try to find how to stop caring about what side effects from the side effects of your meds will set you free. And you come up with this…

I’m watching “So you think you can dance” and have to get up in my place and dance. Do routines that set me free. But am I free? I envision in my mind all the guys that never knew the real me and just had time to make sure you knew whatever it is about them that they cared about… and I wonder, why can’t I just dance for me? Why do I have to have an imaginary image of some recent or old guy that burned me to show him what he missed, or is missing. Maybe I am missing myself. Maybe that will be the sentence that gives me the courage to stop dancing for someone else.

Just dance for yourself. Love yourself. Do what you can to break from the outside world from acknowledging your talents, your mind, your spirit.

Dance to yourself. And when the side effects of the side effects of medication start to mess with your confidence, do something you love. Dance, write, paint, run, kick box, read.. do what you love for yourself and rid yourself, as best you can, of the side effects of side effects causing the wrong effect.

Add new comment